Hail, Polk
- When
- June 12, 7:01 AM CST
- Where
- Polk County, 4.37 mi ENE of Roan
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.170, -96.660
Scattered severe thunderstorms produced large hail, damaging wind gusts, and tornadoes during the afternoon of June 12th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Scattered severe thunderstorms produced large hail, damaging wind gusts, and tornadoes during the afternoon of June 12th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 12, 6:06 AM CST, 55 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 706 AM CDT Sun Jun 12 2022 .UPDATE... Issued at 646 AM CDT Sun Jun 12 2022 Light rain and thunderstorms continue to slowly move east into NW MN as warm advection ahead of a weak sfc low. Will see skies continue to clear from west to east this morning setting the stage for temps to climb into the 80s and upper 70s today. && .SHORT TERM...(Today through Monday) Issued at 356 AM CDT Sun Jun 12 2022 Concern and impacts in the short term continue to be related to convection and severe potential along with its associated rainfall. Weak SFC low will move along the international border area today and with it a warm front which will stall or slow across NW MN. Here will be the area to watch today with prolonged moisture advection. Weak low level shear will be offset with 50kts of 0-6km bulk shear values thus if and where convection is able to organize within the moist axis where instability exists with the HREF showing a mean of 1500j/kg of MU CAPE in the valley at 6pm then some storms may become severe. Storm mode suggests supercellular characteristics with the strongest of these storms capable of all hazards with a brief tornado or two, hail up to 2" and wind gusts to 75 mph. This will be for one or two storms if conditions come together across the northern valley into NW MN. The northern valley will see the best chances for rainfall of a quarter inch or more across a widespread area outside of the strongest thunderstorms today. The strongest storms will be capable of 1 to 2 inches of rain in a short time frame with PWATS around 1.25". 80+ high temps expected for E ND with temps a few degrees cooler in NW MN where clouds linger today. Tonight into early Monday morning will see another round of storms develop in the western Dakotas and spread eastward within the southwest flow aloft as llj energy spreads instability northward. CAMs continue to remain in fair agreement with a MCS moving along the SD/ND border for the overnight period with the main hazards being severe wind potential and heavy rainfall. 00Z HREF probability matched mean indicates the potential for a band of 2 to 3 inches along the MCS track. Monday will see a lingering chance of showers in the morning with a period of drier weather during the afternoon with highs in the upper 70s and low 80s. .LONG TERM...(Monday night through Saturday) Issued at 356 AM CDT Sun Jun 12 2022 Overview... A variety of impacts will be possible throughout the long term period. The early portions of the week will feature chances for rain and thunderstorms. These thunderstorms will have the potential to be strong to severe Monday night into early Tuesday and Tuesday afternoon/evening. Our pattern then transitions to much quieter, but much warmer weather as ridging aloft and high pressure build into the region. Highs look to rapidly jump up to above normal values for the latter half of the week into next weekend. Monday night through Tuesday morning... By Monday evening, southwesterly flow aloft looks to be firmly in place over the northern Plains. This will be induced by an upper trough digging in over the Pacific Northwest, then translating eastward toward the Intermountain West by the beginning of the extended time frame. As this occurs, a shortwave embedded within the flow pattern will begin to eject out of the Wyoming Rockies late Monday. This will be the main wave that will bring the potential for overnight severe weather to the region late Monday into early Tuesday. A few thunderstorms may be able to develop within the warm sector early Monday evening as well, but, without any well defined region of lift, there will be a struggle for any storms to be able to break through the cap. For this reason, leaning toward a ~30% chance for thunderstorm development ahead of the main line. Despite this, any storms that are able to form will be capable of all hazards. GEFS ensemble brings near 100% chance of CAPE exceeding 1000 J/kg across the southern half of the CWA and ample shear should be in place in the vicinity of the ejecting wave. It should be noted that current model guidance does seem to be a bit overzealous on the transportation of moisture to the region, which would limit instability some too. Moving into the latter half of the evening into the early morning hours on Tuesday, storms will form further south and west of the FA then travel east-northeastward into the region as the night progresses. The primary questions at this time will be whether this complex of storms will be able to maintain strong to severe status as it moves into eastern North Dakota. The environment should be ample for this, but if thunderstorms are able to form prior to this activity, the environment may be effectively sapped for severe potential. In fact, deterministic guidance at this time, has most of the activity fizzling out as it reaches eastern North Dakota. While a plausible scenario there is still around a 50% chance that the complex is able to sustain itself and be capable of severe potential overnight. Overall, there is still lots of uncertainty in this potential severe setup lending to lower confidence in the exact progression of how this event may unfold. Regardless, with the potential initial storms, all hazards will be possible, while wind and hail will be the primary threats with the overnight complex. Remainder of Tuesday... By Tuesday morning, a mess of convection may be ongoing across eastern North Dakota. This may lead into another setup for severe weather later in the day Tuesday. Prior to this, however, look for temperatures rebounding into the 70s to low 80s with surface moisture still likely present across much of the CWA. This should lead to another day of destabilization, especially across the eastern two thirds of the FA, with a cold front likely draped over the western third. This cold front, in tandem with the upper trough translating into the northern Plains, should be able to provide ample lift for thunderstorm activity once again. The main question will be the location of potential convection. The Red River Valley eastward seems like a good bet given the location of the stacked upper low and cold front within ensemble guidance, but this could easily change based on how the Monday evening/Tuesday morning convection evolves. With any storms that do develop, all hazards will once again be possible. Conversely, there is still some potential that the cold front and advancing trough move out of the region by the early afternoon hours, stymieing any potential for thunderstorms to develop. This is a ~30% chance of occurrence according to latest ensemble guidance. Wednesday through Saturday... Following the active early week weather pattern, a strongly amplified upper level ridge is expected to overtake the Plains by mid to late week. This will lead to a quieter weather pattern owing to large scale subsidence aloft. Alongside this though, will be rapidly warming temperatures. By the late week into early weekend period, current ensemble guidance is in good agreement that widespread upper 80s to 90s will be possible for high temperatures. Luckily, the early week moisture should be pushed out of the region so heat indices are not expected to be an issue. Regardless, with well above normal temperatures, be ready to take precautions for excessive heat. && .AVIATION...(For the 12Z TAFS through 12Z Monday morning) Issued at 646 AM CDT Sun Jun 12 2022 VFR conditions expected today with winds generally light around 10kts with some afternoon gusts near 20kts. The exception is at BJI this morning with IFR stratus for a couple hours. Overnight tonight a thunderstorm complex is possible after 06Z most likely impacting Fargo. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. UPDATE...JK SHORT TERM...JK LONG TERM...Rick AVIATION...JK
Hazardous Weather Outlook National Weather Service Grand Forks ND 503 AM CDT Sun Jun 12 2022 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-131015- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier- Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks- Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland- Western Walsh- 503 AM CDT Sun Jun 12 2022 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...Today and Tonight A couple chances for severe storms today and tonight. The first will impact the northern half of the area today as thunderstorms are possible this afternoon one or two of which may become severe. There are all hazards possible with any storm that develops this afternoon with a tornado or two, hail up to 2 inches is size, wind gusts to 75mph and excessive rainfall. Another round of storms is expected overnight across the southern valley and into west central MN with winds up to 75mph the main threat along with excessive rainfall. .DAYS TWO THROUGH SEVEN...Monday through Saturday Monday night and again Tuesday will see the potential for another round of storms. Some of these may become severe with all hazards possible with wind gusts up to 75mph and excessive rainfall the primary concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The Fargo/Grand Forks radar (KMVX), 87 km away, was scanning. The volume nearest the first event began at 12:59 UTC.
6 hail, 6 thunderstorm wind, 2 tornado, 1 funnel cloud. Local standard time, as filed.
Received a report of dime to quarter sized hail covering HWY 1.
Wind driven hail stripped an alfalfa field and dented an aluminum truck trailer parted in a farmyard. Winds estimated to 60 mph and hail estimated to quarter sized. Piles of hail were still evident in the yard the following morning. Time estimated based on radar.
A few trees broken down in shelter belts across southeastern Eagle Point Township. Time ranged between 225 and 229 pm CDT based on radar.
Several large 3 to 6 inch tree branches broken, along with several power outages in the area.
A few poplar and ash trees were snapped near intersection of Hwy 59 and CR6. Time estimated based on radar.
Strong winds and the associated wave action tumbled docks at Morris Point.
This tornado was likely wrapped in heavy rain, hail and damaging winds as it tracked for roughly 2.5 miles to around 3 miles SSW of Middle River by 353 pm CDT. It snapped or uprooted numerous ash, poplar, and spruce trees at homesteads and groves along it's path. A total of 6 wooden power poles were snapped on north-south lines along 120th and 130th ave ne. Hail ranged in size from 1 to 2 inches in diameter. Peak winds estimated to 105 mph, with a max width of 300 yards.
Wind-driven hail punched holes in siding and broke out several windows on the west/northwest walls of a house. Hail stones up to golf-ball sized were found in melting piles early the next morning.
Deputy reported large golf-ball sized hail at the intersection of Hwy 59 CR28.
Quarter to ping-pong ball sized hail was reported as accumulating on the ground.
Hail up to half-dollar sized across southeastern Espelie Township. Time estimated based on radar.
A persistent wall cloud was observed and filmed from State Highway 1, with a brief funnel forming and passing over the highway.
Tornado tracked for less than a minute through an open field. The ground based dust swirl was filmed or photographed by at least three spotters. A persistent and low wall cloud structure was tracked into the area and was above the swirl, with only a brief condensation cone apparent. First reported via social media and through broadcast media sources. Time estimated based on radar, along with photo and video records. Peak winds estimated to 70 mph, with a maximum width to 75 yards.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2022Every state in 2022This day in weather historyThe tornado archive for Minnesota, 2022Warnings in Minnesota, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1041818, 1041819, 1041821, 1041822, 1041823, 1041824, 1041825, 1041826, 1041828, 1041829, 1041830, 1041832, 1041833, 1043710, 1041834.